Doxycycline, a common antibiotic in the tetracycline family, is used to treat a number of bacterial infections including anthrax and as a preventative drug for malaria. Like all antibiotics, allergic reactions to members of the tetracycline family are often manifest as skin rashes, hives or welts. Specific to doxycycline, however, and apart from any allergic reaction, is the sometimes permanent photosensitivity that long-term administration of this medication can cause to those who take it. This side effect is also demonstrated through the dermis and sometimes with a rash. Thus, the first step in treating a doxycycline rash is determining whether it is an allergic reaction or a side effect of too much sun exposure.
An allergic doxycycline rash usually occurs early in the course of a given treatment, often on the second or third day of therapy, although it may clinically present itself sooner. A rash associated with doxycycline may be allergic in origin, newly arisen, even if the patient has been treated with the medication in the past and without incident. Antibiotic allergy rashes can present as scattered red pinpoints, hives, or welts. The first step in treatment is to discontinue doxycycline and call the treating physician. A second choice antibiotic will probably be prescribed in its place.
Discontinuation of the medication will not have an immediate effect on an existing allergic doxycycline rash. If possible to use, oral antihistamines may help decrease the systemic allergic reaction. Over-the-counter anti-inflammatory agents, aspirin or acetaminophen can help the swelling. If the doxycycline rash is itchy or irritating, gently bathe the area in a warm oatmeal bath and pat the area dry with a soft towel. Anti-itch ointments and lotions can also be applied to the local area to prevent scratching and subsequent skin breakdown.
Another type of doxycycline rash that may require your attention occurs secondary to sun exposure. The easiest way to deal with this rash is by prevention: use hats, visors, sun umbrellas and sunscreen liberally. In the event that you are overexposed to the sun, treat any resulting sunburn or rash with ointments and lotions to decrease the inflammation and soothe the irritated skin. The difficulty in treating this type of doxycycline rash is that you may be permanently at risk for its development as chronic use of this antibiotic can result in permanent skin photosensitivity.